Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Emtriva and Fatigue
Dec 7, 2003

I have been on meds for about 6 weeks and I am feeling very tired. I am taking Kaletra, Viread and Emtriva. I went for labs regarding the fatigue and nurse told me by phone labs do not show cause. (total wbc is 3500, al little lower than when I started meds, lymphs are at 57, high, wbc at 3.9, hemoglobin 14.6, hemocrit at 39.6 (was 40.7 before meds), testosterone at 610 and free testosterone at .99 (as little low). Good news was vl and tcells improved dramatically after 5 weeks on therapy.

I am trying to determine what might be causing this tiredness. It is not depression--I have had that most of my adult life and am in treatment for it now. I know the difference. I exercise almost daily and have for years. This may leave me with meds as the culprit. I read all the prescription disclosures and only one lists fatigue. Specifically, Emtriva notes a warning for "unusual fatigue." They say to notify the doctor right away if you have this (or other symptoms) The same section of the disclosure mentions lactic acidosis. Dr, do you have any knowledge regarding this fatigue associated with Emtriva? Thanks for any help you can give. Meanwhile, I will set up another appointment with my doctor (breathing out heavily with frustration from all these appointments).

Response from Dr. Wohl

The coinciding of your fatigue with start of your meds does point to the drugs. There are not much data to lead me to single out any one of the agents you are on. All HIV drugs have been reported to be associated with fatigue, but this is a common symptom among persons living with HIV so it is hard to pin on meds alone in most cases.

In your case it is more clear cut. Anemia has been ruled out and the combo you are on is not known to cause much anemia. Elevated lactic acid levels can cause fatigue. Again, this particular trio is supposed to be kinder and gentler to mitochondria (and thus present low risk for lactic acidosis) but I would check a non-exercise, fasting venous lactate level. Also, liver tests, thyroid tests and a cortisol level should be done. A chest X-ray can also help and if you have noticed any new swollen glands, I would let your doctor know as sometimes silent infections and conditions (including TB, and MAI among others) can get stirred up after starting HIV therapy.

If nothing comes of a good evaluation and the fatigue persists beyond 6-8 weeks, a short trial period off meds to test the association is warranted. Please let us know what happens. DW



Previous
virus/cd4 war inside lymph glands
Next
pancreatitis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement